Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2018, 5:17 PM MST for Mohave County, Arizona. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 5:17 PM MST (00:17 UTC)
- Expired
- Jul 18, 2018, 6:00 PM MST
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:21 PM MST | HAIL 1 | 9 Ne Hualapai Peak, AZ | SPOTTER ESTIMATED QUARTER SIZE HAIL WHEN DRIVING WESTBOUND ON I40 NEAR MM 66. |
| Jul 18, 5:23 PM MST | HAIL 0.75 | 10 Ne Hualapai Peak, AZ | SPOTTER ESTIMATED PENNY SIZE HAIL AT HIS HOME SOUTH OF I40 JUST EAST OF KINGMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS55 KVEF 190017
SVRVEF
AZC015-190100-
/O.NEW.KVEF.SV.W.0017.180719T0017Z-180719T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
517 PM MST WED JUL 18 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
South central Mohave County in northwestern Arizona...
* Until 600 PM MST.
* At 516 PM MST, a severe thunderstorm was located over Blake Ranch
Road, or 16 miles east of Kingman, and is nearly stationary.
Another storm was located north of Wikieup. Hail up to quarter
size is possible.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Blake Ranch Road and Dw Ranch Road.
This includes Interstate 40 in Arizona between mile markers 60 and
82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3484 11378 3520 11391 3537 11377 3534 11353
3482 11348
TIME...MOT...LOC 0016Z 319DEG 3KT 3518 11374
HAIL...1.00IN
WIND...60MPH
$$
Outler2 follow-up statements
874
WWUS55 KVEF 190024
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
524 PM MST WED JUL 18 2018
AZC015-190100-
/O.CON.KVEF.SV.W.0017.000000T0000Z-180719T0100Z/
Mohave AZ-
524 PM MST WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...
At 522 PM MST, a severe thunderstorm was located near Blake Ranch
Road, or 16 miles east of Kingman, and is nearly stationary. The
public has reported quarter sized hail on I-40 near mile marker 66.
Hail up to golf ball sized may be possible.
HAZARD...Gold Ball size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Blake Ranch Road and Dw Ranch Road.
This includes Interstate 40 in Arizona between mile markers 60 and
82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3484 11378 3520 11391 3537 11377 3534 11353
3482 11348
TIME...MOT...LOC 0022Z 319DEG 3KT 3518 11374
HAIL...1.00IN
WIND...<50MPH
$$
Outler317
WWUS55 KVEF 190051
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
551 PM MST WED JUL 18 2018
AZC015-190100-
/O.EXP.KVEF.SV.W.0017.000000T0000Z-180719T0100Z/
Mohave AZ-
551 PM MST WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 600 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3484 11378 3520 11391 3537 11377 3534 11353
3482 11348
TIME...MOT...LOC 0050Z 319DEG 3KT 3516 11372
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 2:25 PM MST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 225 PM PDT Wed Jul 18 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the end of the week providing fuel for afternoon thunderstorms... especially over the mountains. Early next week, a heatwave will be building with very hot temperatures expected. && .SHORT TERM...through Saturday. Thunderstorms in the forecast area have been confined to the Spring Mountains and central Nevada early this afternoon. Elsewhere, convection has been slow to develop in spite of Pwat values over 1.5 inches from Clark County southward and CAPE Values of 1500-2000 J/kg. Deep easterly steering flow behind the inverted trough moving across southern California will bring storms that develop over the Mogollon Rim into at least Mohave County...and possibly the Colorado River Valley and southern Clark County this evening. Conditions are less favorable for any storms that develop over Lincoln/northern Mohave counties to head into northeast or central Clark County this evening, but it cannot be completely ruled out as cold pools and outflow boundaries begin to influence convection late this afternoon and evening. So, will leave a slight chance of thunderstorms mentioned in the forecast. The HRRR has been indicating the storms will mainly be confined to Mohave County this evening. The ridge centered over central California and the Great Basin is forecast to migrate over the Four Corners Region Thursday and toward the Texas Panhandle Friday and Saturday. This will lead to lower temperatures across Inyo County and central Nevada...diminishing heat impacts going into the weekend. Also, steering flow will become southerly for any convection that gets going Thursday into the weekend. This will shut down the potential for late evening storms to move into southern Nevada from the northeast like we have seen a few times over the past week. Moist and unstable air already in place will not be flushing out, but we should see a slight decrease in thunderstorm development from west to east the next few days over southeast California and southern Nevada. Temperatures will hover near normal. .LONG TERM...Sunday through Wednesday. Strong ridge to our east progged to shift westward over Arizona early next week. Lingering moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. The westward propagation of the high will increase temps and continue to keep thunderstorms chances mainly focused over the higher terrain. In the coming days, likely need to start considering an Excessive Heat Watch for Tuesday and beyond. && .AVIATION...For McCarran...Outside of convective influence, expect generally light winds below 10 knots favoring an east-southeast direction turning to the south-southwest this evening. Thunderstorms will continue to be possible on the surrounding higher terrain, but the probability thunderstorms and associated outflow affecting the terminal is low. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7 k feet in shower and storms. Isolated to scattered thunderstorms through this evening will produce gusty and erratic outflow winds. Although, most of the thunderstorm activity should remain over the higher terrain, it is possible storms will move into the valleys. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Pierce AVIATION...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 18, 12:01 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 PM PDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 1 NNE DESERT HILLS 34.57N 114.36W
07/18/2018 M60 MPH MOHAVE AZ ASOS
LAKE HAVASU CITY ASOS RECORDED A WIND GUST
OF 60 MPH AT 12:35 AM.
1120 PM FLASH FLOOD 2 ESE LOGANDALE 36.58N 114.45W
07/17/2018 CLARK NV FIRE DEPT/RESCUE
CLARK COUNTY FIRE DEPT REPORTED DEBRIS AND
WATER OVER THE ROAD AT SEVERAL LOCATIONS IN
OVERTON INCLUDING RON ROAD AT AIRPORT ROAD.
1113 PM FLASH FLOOD 1 E LOGANDALE 36.60N 114.46W
07/17/2018 CLARK NV FIRE DEPT/RESCUE
CLARK COUNTY FIRE DEPT REPORTED 12 INCHES OF
MUD AND DEBRIS OVER THE ROADWAY AND WAS NOT
PASSABLE FOR LOW VEHICLES.
1050 PM FLASH FLOOD 1 ESE OVERTON 36.54N 114.43W
07/17/2018 CLARK NV FIRE DEPT/RESCUE
CLARK COUNTY FIRE DEPT REPORTED THAT THE
MUDDY RIVER WENT OVER ITS BANKS AND WAS
FLOWING APPROXIMATELY 8 INCHES OVER THE
ROADWAY.
1024 PM TSTM WND DMG 1 E OVERTON 36.54N 114.42W
07/17/2018 CLARK NV FIRE DEPT/RESCUE
CLARK COUNTY FIRE DEPT REPORTED THAT STRONG
WINDS HAD DAMAGED A POWER POLE WHICH WAS
LEANING AT A 30 DEGREE ANGLE. THIS CAUSED
POWER TO GO OUT IN THE IMMEDIATE AREA.
1009 PM TSTM WND GST NELLIS AFB 36.24N 115.03W
07/17/2018 M60 MPH CLARK NV ASOS
NELLIS AFB ASOS RECORDED A WIND GUST OF 60
MPH.
0733 PM TSTM WND GST 27 SSE LITTLEFIELD 36.51N 113.82W
07/17/2018 M60 MPH MOHAVE AZ MESONET
OLAF KNOLLS RAWS AT 2900 FT RECORDED A
THUNDERSTORM WIND GUST OF 60 MPH AT 7:33 PM.
0733 PM TSTM WND GST 24 SSE LITTLEFIELD 36.59N 113.73W
07/17/2018 M61 MPH MOHAVE AZ PUBLIC
TWEEDS POINT RAWS AT AN ELEVATION OF 5200 FT
RECORDED A WIND GUST OF 61 MPH.
0413 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.17N 113.89W
07/17/2018 MOHAVE AZ DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
N HUALAPAI PEAK. MOHAVE COUNTY PUBLIC WORKS
REPORTED DW RANCH ROAD CLOSED DUE TO
FLOODING BETWEEN MILE MARKERS 3 AND 5. ROAD
REOPENED 5:54 PM 7/17.
0336 PM DUST STORM 4 E NEW KINGMAN-BUTLER 35.26N 113.95W
07/17/2018 MOHAVE AZ ASOS
KINGMAN ASOS REPORTED VISIBILITY OF A
QUARTER MILE IN BLOWING DUST. WINDS AT THE
TIME WERE SUSTAINED 39 WITH GUSTS TO 49 MPH.
&&Local storm report, Jul 18, 4:52 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.16N 113.89W
07/18/2018 MOHAVE AZ FIRE DEPT/RESCUE
DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN
MILE MARKERS 1 AND 5.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:59 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 18, 6:24 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 19, 3:46 AM MST | Excessive Heat Watch | VEF | Mohave | 23 hr |
| Jul 19, 4:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.